I suffered for about 3 years before I even knew what it was. Lots of Insomnia. When RLS started getting more media attention I realized that I was suffering from it. Periodic web searches about treatments/causes led me to discover that people with anemia (typically iron deficiency anemia) will get RLS. So finally, after about 5 years of RLS and associated sleep problems, I started taking iron supplements and my symptoms immediately disappeared.
If you suffer from RLS, you should a least try Iron supplementation. Try it for a few weeks and see if symptoms subside. It has been about a year since I started taking iron daily, so I am not sure how long it initially took to work, but I think it was only a matter of days until I could lay down and go to sleep without experiencing RLS (what a relief). I currently take a multi-vitamin with iron (100% recommended daily allowance) daily, plus an iron supplement (over 300% RDA) every day or every other day.
Incidentally, I was also experiencing Periodic Limb Movement Disorder (PLMD) in conjunction with RLS (fortunately this happens when you are asleep). PLMD is characterized by involuntary movement, in my case, my legs would tense up and "shake" for several seconds - this kept my wife up sometimes. This condition has also disappeared once I started taking iron.
I am male with no known chronic sources of bleeding, so my anemia is likely caused by a hereditary condition like spherocytosis, or some other condition where by red blood cells are broken down too quickly (I had a blood test that showed a high biliruben count). Anybody know any good hematologists so I can get a real diagnosis?
One more tip for RLS sufferers, before I was taking iron I would wrap my leg in a tight ace bandage to alleviate symptoms enough to fall asleep.
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?